The news source reported that this break, known as an atypical femur fracture, was seen as a significant risk following a review by Health Canada of bisphosphonate drugs, which has led to new warnings and precautions for patients and doctors. These alleged side effects will lead to new labels for the medications.
According to the news source, Health Canada noted that the risk is higher for those taking the drugs, but the benefits of using the medications to avoid other osteoporosis-related fractures may outweigh the potential side effects.
Atypical femur fractures are rare, accounting for less than one percent of all hip and femur fractures, and can occur with minimal or no impact to the thigh area and may occur in both legs in the same person.
Health Canada noted that patients who are currently taking or who took bisphosphonate drugs previously and who notice new or unusual pain in the hip, groin or thigh should talk to their doctor, according to the Press.
READ MORE FOSAMAX LEGAL NEWS
Although the potential side effects have been identified, according to Health Canada, people should not stop taking the medications unless they are advised to do so by their health care provider.
According to the National Library of Medicine, other common side effects for this medication are new or worsening heartburn, difficulty swallowing, pain of swallowing, chest pain, fever, itching and hives. These are just some of the potential dangers of taking the drug.